Quantcast

US says studying liver damage after Sanofi drug

January 20, 2006

WASHINGTON (Reuters) – U.S. regulators said on Friday they
were reviewing three cases of serious liver damage, including
one that was fatal, that were reported after patients were
treated with the Sanofi-Aventis antibiotic Ketek.

One of the patients died, another needed a liver transplant
and the third recovered, the Food and Drug Administration said
in a notice posted on the agency Web site at

http://www.fda.gov/cder/drug/advisory/telithromycin.htm.

The FDA advised doctors to monitor Ketek patients for signs
of liver problems such as jaundice or an elevation in liver
enzymes. Therapy with the drug, known generically as
telithromycin, should be stopped in patients who develop those
symptoms, the agency said.

“The FDA is continuing to evaluate the issue of liver
problems in association with use of telithromycin in order to
determine if labeling changes or other actions are warranted,”
the agency said.

Officials at Sanofi-Aventis could not immediately be
reached for comment.

Sanofi-Aventis shares fell 28 cents to $45.95 in afternoon
trading on the New York Stock Exchange.


Source: reuters



comments powered by Disqus